Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Safe to fly long haul with intramuscular hematoma in calf muscle? Taking Eltroxin and Warfarin. Have pain, hot and cold sweats

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1213 Questions
Is it safe to fly long haul (16hours then 6 hours) with a intra muscular haematoma (4cmx5cm) in the calf muscle (left soleus) there is no hyperaemia at Doppler ultrasound.

He is currently on 50mcg eltroxin (thyroxine tablets)
10 warfarin ( 2pinks)

He suffered a large pulmonary embolism blocking the pulmonary artery in march 2011 after flying Mexico to qatar. He came off wafarin in december 2011 and then He suffered another pulmonary embolism in April 2012. After a fall (displacing both elbows and fracturing his knee cap) he fell in the uk and we flew back to qatar to receive better treatment. He suffered another pulmonary embolism on our return.

He has been diagnosed with factor 5 Leiden and has been told he must stay on warfarin for life.
His inr was stable between 3.2 and 3.6 from feb to XXXXXXX 2013. Then I noticed the skin around his eyes look black and him bruising easily. He was pushing a shopping trolley when he noticed severe pain in his calf. His inr was 5.1 and scans showed

1. High grade strain left soleus
2. Intra-muscular haematoma 42x37mm
3. Diffuse muscular oedema on lateral side
4. Mild oedema on distal medial gastrocnaemius muscle
5. Subcutaneous soft tissue diffuse oedema.

that was 2 and a half weeks ago. The ultra sound on Sunday 21st July showed the hematomain had increased to 51mm x31mm but it seemed to be more liquis and they could not exclude varicose vein perforation.

He is due to fly to Mexico from qatar via Houston tomorrow morning but his pulmonary consultant said (12days ago) he is safe to fly as the haemotoma won't effect the veins and lead to DVT.

He has been suffering from shooting pains and hot and cold sweats the last 4 days


Posted Tue, 13 Aug 2013 in Blood Disorders
Answered by Dr. Indranil Ghosh 16 hours later
Thanks for your query.
I agree that hematoma is not DVT and it would not lead to pulmonary embolism. But his INR was high (5.1), is it OK (2-3) now? If it is more, there is chance of more bleeding or hematoma, if it is less then DVT.
Hence I would be concerned for him to travel long distances at this point. Of course, the final decision lies with the treating physician.
In any case, stringent monitoring of INR and adjusting warfarin dose accordingly will be required.

Hope I have answered your query. I will be available to answer further followup queries, if any.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor